question-icon

What causes sexual dysfunction after discontinuation of Clonafit, Feliz S and Trazodone?

default
Posted on Mon, 7 Dec 2015
Question: I am suffering from isomenia(sleeping disorder) and partially depression/mood swing due to sleeping disorder from last 10 years.My Doctor had advised me to take CONAFIT 1.0 MG, FELIZ-S-20 MG & TRAZONIL-50. ONCE IN A DAY AT BED TIME.I am taking above medicines from last > 9 months.
Whenever I stop above medicine, problem surfaced on very next day and find impossible to sleep/headache/loosing my whereabouts while driving etc
My body weight has increased from 75 to 80 kgs.
My desire for taking sweets has increased.
My sex life has affected as I am finding myself impossible to discharge after lot of effort.
Is above are side effects of above medicines OR these are common.
Is there any common medicine to treat my existing problem as well as effects developed by taking above medicine from such a long span.
doctor
Answered by Dr. Chintan Solanki (39 minutes later)
Brief Answer:
side effects as well as drug discontinuation symptoms

Detailed Answer:
Hello XXXXXXX

Thanks for writing to us.

I can understand your concern.

Your main problem is insomnia and depression is secondary to that. n that case if I were your treating doctor I would like to treat insomnia first only. Even after improvement in sleep depression continues then only I would like to add anti depressant medicines.

Clonafit(clonazepam) is a benzodiazepine and in 1 mg dose it would be helpful in insomnia. After taking it same for more than 6 weeks when someone stops it suddenly there will be drug continuation symptoms which include sleep disturbance, headache and impaired cognition. So this drug should be stopped gradually by decreasing 10-20% dose every one week.

Feliz-s is escitalopram an SSRI group of antidepressant medicine. Sexual dysfunction is common side effect occurring in 5-10% of the patients. You are facing the same. This drug also needs to be stopped gradually as this can also cause drug discontinuation symptoms if stopped suddenly.

Trazodone helps in sleep as well as may help in sex dysfunction. It is an antidepressant drug. This drug with escitalopram can increase weight as a side effect.

You need to go for checking fasting blood sugar level to rule out diabetes however it is not the side effect of any of the drugs you are taking.

In your case I would like to start mirtazapine as it helps in sleep and depression without causing sexual dysfunction.

Discuss with your doctor about reduction and stopping of escitalporpam and trazodone first and adding mirtazapine at appropriate time. Clonzazepam can be stopped later on.


Hope I have answered your query, I will be happy to help further.
Regards,
Dr.Chintan Solanki.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Chintan Solanki (1 hour later)
I need firm advise.
1-Should stop Feliz 20 immediately.
2-Should Induct Mirtazapine Mg-?
3-Should continue Clonafit 1 Mg and to reduce gradually.
4-What about Trazopalm 50 Mg.
5-For sexual relief -?.
Awaiting your firm advise.
Regards
doctor
Answered by Dr. Chintan Solanki (2 hours later)
Brief Answer:
sex life will be normal by stopping escitlopram

Detailed Answer:
Hi,

Thanks for specific questions.

Ans 1: No feliz 20 should be stopped gradually. Reduce to 15 mg first. After 1 week reduce to 10 mg. After 1 week 7.5 mg, again after 1 week 5 mg, then 2.5 mg for a week and then stopped.

Ans 2: Mirtazapine is only needed if you feel disturbance in mood and sleep while doing reduction of escitlaopram or after stopping the escitalopram. It can be started with 7.5 mg with your doctor's prescription.

Ans 3: Yes clonafit should be continued until escitalopram is completely stopped. You can reduce 0.25 mg dose of clonafit every week then onward. You may feel some sleep disturbance after reducing dose but you can adjust to the same in a day or two. You can follow sleep hygiene simultaneously. Try to follow some measures called 'sleep hygiene' which would help in sleep. You can find the same in below link.
sleepfoundation.org/ask-the-expert/sleep-hygiene
Drinking a cup of warm milk before going to bed helps in 30-40% of patients and they do not need medicines as per my clinical experience.

Ans 4:After stopping escitalopram trazodone can be stopped in one week after reducing the dose to 25 mg.

Ans 5 : In general after stopping escitalopram sexual dysfunction revert back to normal in 3-4 weeks. For a while you can use 5-PDE inhibitor group of drug.
5- PDE inhibitor group of medicines includes sildenafil or tadalafil. It is proven drug for male erectile dysfunction. One of them should be used 2 hours prior to sex. They cause headache, stuffy nose nausea and gastric discomfort like common side effects. Proper physical check-up of cardiac system should be done by a doctor before starting the same. These are prescription medicines and you need to consult doctor/psychiatrist/sexologist for the prescription.

Hope this reply will help.

Feel free to discuss further.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Chintan Solanki

Psychiatrist

Practicing since :2007

Answered : 2406 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes sexual dysfunction after discontinuation of Clonafit, Feliz S and Trazodone?

Brief Answer: side effects as well as drug discontinuation symptoms Detailed Answer: Hello XXXXXXX Thanks for writing to us. I can understand your concern. Your main problem is insomnia and depression is secondary to that. n that case if I were your treating doctor I would like to treat insomnia first only. Even after improvement in sleep depression continues then only I would like to add anti depressant medicines. Clonafit(clonazepam) is a benzodiazepine and in 1 mg dose it would be helpful in insomnia. After taking it same for more than 6 weeks when someone stops it suddenly there will be drug continuation symptoms which include sleep disturbance, headache and impaired cognition. So this drug should be stopped gradually by decreasing 10-20% dose every one week. Feliz-s is escitalopram an SSRI group of antidepressant medicine. Sexual dysfunction is common side effect occurring in 5-10% of the patients. You are facing the same. This drug also needs to be stopped gradually as this can also cause drug discontinuation symptoms if stopped suddenly. Trazodone helps in sleep as well as may help in sex dysfunction. It is an antidepressant drug. This drug with escitalopram can increase weight as a side effect. You need to go for checking fasting blood sugar level to rule out diabetes however it is not the side effect of any of the drugs you are taking. In your case I would like to start mirtazapine as it helps in sleep and depression without causing sexual dysfunction. Discuss with your doctor about reduction and stopping of escitalporpam and trazodone first and adding mirtazapine at appropriate time. Clonzazepam can be stopped later on. Hope I have answered your query, I will be happy to help further. Regards, Dr.Chintan Solanki.